MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX OPTION, HEAD, L, 36/+3.5, TAPER 12/14; BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES

ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX OPTION, HEAD, L, 36/+3.5, TAPER 12/14; BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES
Model Number N/A
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Unintended Movement (3026)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 02/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical products and therapy date: detail of product: item number 00630505036, item name liner standard 3.5 mm offset 36 mm i.D.For use with 50/52/54 mm o.D.Shells, lot # 63153001.Item number 00620005222, item name shell porous with cluster holes 52 mm o.D., lot # 61429549.Item number 00625006525, item name bone screw self-tapping 6.5 mm dia.25 mm length, lot # 61432048.Item number 00771100710, item name femoral stem 12/14 neck taper plasma sprayed press-fit cementless size 7.5 standard offset reduced neck length, lot # 61418549, the manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Attempts to obtain additional information have been made; however, no more is available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
A patient is pursuing a product liability claim following revision surgery due to multiple dislocations and instability on the right side.
 
Event or Problem Description
Please refer to report 0009613350-2019-00423.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Trend analysis: event description: legal counsel for patient reported that patient underwent initial right hip procedure on (b)(6) 2010.Further the legal counsel reports that the patient underwent a first revision surgery on (b)(6) 2016 due to adverse local tissue reaction secondary to elevated cobalt levels.Further, the patient experienced a dislocation on (b)(6) 2016 and underwent closed reduction.In early 2017 the patient then experienced a dislocation while out of state and again underwent a closed reduction.On (b)(6) 2017 the patient underwent a second revision surgery due to instability and dislocation.Review of received data: surgical report of primary implantation, dated (b)(6) 2010.Pre-/postoperative diagnosis: right hip arthritis.Procedure: right press-fit anterolateral tha.Description of procedure: trial reduction at the end of the procedure was performed to confirm that leg lengths were equal and that good stability and length - tension relationships were ascertained.The permanent head was then placed followed by wound irrigation.Implant stickers received.Lab report, (b)(6) 2016 for chromium and cobalt received.Surgical report, revision dated (b)(6) 2016: pre-/postoperative diagnosis: failed right hip with evidence of adverse local tissue reaction secondary to elevated cobalt levels.Procedure: right hip exploration and revision.Indications: the patient is a 58-year-old woman approx.6 years status post right hip replacement.She struggled the first year post op.Workup did not demonstrate any clear abnormalities and had done well for 4-1/2 years by her account until a dislocation this spring.Upon her returning to maine, workup included serum cobalt and chromium levels, which were elevated, mri which demonstrated significant fluid and synovitis, aspiration which returned a large amount of fluid with cellular destruction, no infection.Description of procedure: a zimmer trilogy acetabular system liner 50, 52, 54 outer diameter, 36 inner diameter, 3.5 mm offset was impacted.Trial reduction with a -3, +0 head and ultimately a +3 provided superior length, tension relationships, range of motion and stability with the + 3.This did equate to approximately 6 mm increase in length/offset from preop.This was necessitated by the laxity of the capsular tissues.Complex was dislocated.A zimmer biolox option femoral head was chosen +3, trunnion cleaned, titanium sleeve placed on the femoral trunnion, 36 head placed on this, complex impacted and then reduced, anterior capsular structures were closed with suture.There were no x-rays.Neither x-rays nor medical records confirming the dislocations following the revision on (b)(6) 2016 have been received.Device analysis: no product was returned to zimmer biomet for in-depth analysis.Review of product documentation: this device is intended for treatment.The compatibility check was performed and showed that the product combination was approved by zimmer biomet.Dhr review: the quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Conclusion: the patient underwent initial right hip procedure on (b)(6) 2010.According to the surgical report, the patient had a dislocation approx 4.5 years post implantation.Approx.6 years after implantation the patient underwent revision surgery on sep 26.2016 due to adverse local tissue reaction secondary to elevated cobalt levels.The liner as well as the head were revised.Further the legal counsel reports that the patient experienced a dislocation on (b)(6) 2016 and underwent closed reduction.In early 2017 the patient experienced a second dislocation again treated by a closed reduction.On feb 10, 2017 the patient underwent revision surgery due to instability and dislocation.This report is based on allegations set forth in plaintiff¿s complaint and the allegations contained therein are unverified.Op note dated (b)(6) 2016 demonstrated that the patient¿s right hip was revised due to adverse local tissue reaction and elevated metal ion levels.The op note for feb 10, 2017 was not provided.Neither x-rays nor medical records confirming the dislocations following the revision on (b)(6) 2016 have been received.No product was returned; visual and dimensional evaluations could not be performed.Review of the device history record identified no deviations or anomalies.The complaint history review did not identify any anomalies.The reported components were reviewed for compatibility with no issues noted.Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).In conclusion, based on the provided medical records the reported event could neither be recreated nor confirmed.Therefore, also no root cause analysis could be performed.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay additional information, which was unknown at the time of initial medwatch.New information received: event update.Zimmer biomet¿s reference number of this file is (b)(4).The following reports are associated with this event: 0009613350-2019-00423, 0009613350-2019-00423-1.
 
Event or Problem Description
Revision surgery due to dislocations (2x), and instability.During the revision there was brown clear fluid, evidence of brown necrotic tissue perhaps on the basis of old blood and perhaps on the basis of old alval, rim of liner was bent, bony defect, necrotic bone, and viability of tissue causes concern for healing of the pelvis.The head and liner were exchanged without complications.The stem remains implanted.
 
Additional Manufacturer Narrative
Review of event description: event summary: legal reported initial right total hip arthroplasty on (b)(6) 2010.Subsequently was revised on (b)(6) 2016 due to dislocation, implant fracture and metal related pathology.2nd revision on (b)(6) 2017 due to dislocations x 2, and instability.During the revision there was brown clear fluid, evidence of brown necrotic tissue perhaps on the basis of old blood and perhaps on the basis of old alval, rim of liner was bent, bony defect, necrotic bone, and viability of tissue causes concern for healing of the pelvis.The head and liner were exchanged without complications.The stem remains implanted.Review of received data: surgical report of primary implantation, dated (b)(6) 2010.Pre-/postoperative diagnosis: right hip arthritis.Procedure: right press-fit anterolateral tha.Description of procedure: trial reduction at the end of the procedure was performed to confirm that leg lengths were equal and that good stability and length - tension relationships were ascertained.The permanent head was then placed followed by wound irrigation.Implant stickers received.Lab report, (b)(6) 2016 for chromium and cobalt received.Surgical report, revision dated (b)(6) 2016: pre-/postoperative diagnosis: failed right hip with evidence of adverse local tissue reaction secondary to elevated cobalt levels.Procedure: right hip exploration and revision indications: the patient is a 58-year-old woman approx.6 years status post right hip replacement.She struggled the first year post op.Workup did not demonstrate any clear abnormalities and had done well for 4-1/2 years by her account until a dislocation this spring.Upon her returning to maine, workup included serum cobalt and chromium levels, which were elevated, mri which demonstrated significant fluid and synovitis, aspiration which returned a large amount of fluid with cellular destruction, no infection.Description of procedure: a zimmer trilogy acetabular system liner 50, 52, 54 outer diameter, 36 inner diameter, 3.5 mm offset was impacted.Trial reduction with a -3, +0 head and ultimately a +3 provided superior length, tension relationships, range of motion and stability with the + 3.This did equate to approximately 6 mm increase in length/offset from preop.This was necessitated by the laxity of the capsular tissues.Complex was dislocated.A zimmer biolox option femoral head was chosen +3, trunnion cleaned, titanium sleeve placed on the femoral trunnion, 36 head placed on this, complex impacted and then reduced, anterior capsular structures were closed with suture.There were no x-rays.Medical records for the (b)(6)2017 revision were provided and reviewed by a health care professional.Review of the available records identified that the patient experienced 2 dislocations following the revision surgery on (b)(6)2016.The revision was performed on (b)(6) 2017, where tissue damage was noted, as well as the rim of the liner being bent.Bone defects were found around the shell and stem, but both devices remain implanted.A new zimmer head and liner were placed, and future concerns on viability of tissue and healing of the pelvis were noted.Devices analysis: no product was returned to zimmer biomet for in-depth analysis.Review of product documentation: this device is intended for treatment.The compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Dhr review: the quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Complaint conclusion: the patient underwent initial right hip procedure on (b)(6) 2010.According to the surgical report, the patient had a dislocation approx 4.5 years post implantation.Approx.6 years after implantation the patient underwent revision surgery on (b)(6)2016 due to adverse local tissue reaction secondary to elevated cobalt levels.The liner as well as the head were revised.Further the legal counsel reports that the patient experienced a dislocation on (b)(6) 2016 and underwent closed reduction.In early 2017 the patient experienced a second dislocation again treated by a closed reduction.On (b)(6)2017 the patient underwent revision surgery due to instability and dislocation.This report is based on allegations set forth in plaintiff¿s complaint and the allegations contained therein are unverified.Op note dated (b)(6)2016 demonstrated that the patient¿s right hip was revised due to adverse local tissue reaction and elevated metal ion levels.Medical records for the (b)(6) 2017 revision were provided and reviewed by a health care professional.Review of the available records identified that the patient experienced 2 dislocations following the revision surgery on (b)(6) 2016.The revision was performed on (b)(6) 2017, where tissue damage was noted, as well as the rim of the liner being bent.Bone defects were found around the shell and stem, but both devices remain implanted.A new zimmer head and liner were placed, and future concerns on viability of tissue and healing of the pelvis were noted.No product was returned; visual and dimensional evaluations could not be performed.Review of the device history record identified no deviations or anomalies.The complaint history review did not identify any anomalies.The reported components were reviewed for compatibility with no issues noted.Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).A definitive root cause cannot be determined.No corrective actions, preventive actions, or field actions resulted after investigation of this event.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation results have been updated.No event update.

Brand Name
BIOLOX OPTION, HEAD, L, 36/+3.5, TAPER 12/14
Common Device Name
BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key8764047
Report Number0009613350-2019-00423
Device Sequence Number2566482
Product Code LZO
UDI-Device Identifier00889024430532
UDI-Public00889024430532
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K073567
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2026
Device Model NumberN/A
Device Catalogue Number00-8777-036-03
Device Lot Number2857221
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/06/2019
Supplement Date Received by Manufacturer02/20/2020
02/09/2022
06/24/2019
Initial Report FDA Received Date07/05/2019
Supplement Report FDA Received Date02/21/2020
03/09/2022
06/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/22/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
REFER TO H10
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale